Whenever I get lip fillers, I dread one of its side effects more than the pain of getting prodded multiple times by a huge needle: dryness. My lips seldom feel chapped or flaky, even in below-freezing temperatures. Following every treatment, my lips become uncomfortably dehydrated for up to a month, though. I basically can’t focus on anything unless my lips are slathered in some sort of balm situation. Over the past three years, I’ve gotten lip injections four times with all different fillers. Each time, parchedness happens without fail, so I prepare the most hydrating lip products to combat the side effect like a post-filler lip kit.
Turns out, post-lip augmentation dryness is a strange phenomenon that people don’t seem to tell their dermatologists about. If they are like me, they must assume the chapped feeling is normal and don’t bring it up. All the dermatologists I’ve asked about the issue say dryness experienced after getting lip fillers rarely happens. Arash Akhavan, a New York City-based board-certified dermatologist, once did the honours of injecting my lips with Juvéderm Vollure, a dermal filler. “I’ve actually never heard of this happening, and I’ve treated thousands of lips,” he tells Allure.
New York City-based board-certified dermatologist Patricia Wexler more or less says the same exact thing. “This is the first time anyone has ever complained about it,” she tells Allure. “I’ve never heard it from one patient of mine.”
Typical Lip Filler Side Effects
The exact opposite of dryness tends to happen after getting lip injections, Akhavan says. Fillers, like Juvéderm Volbella XC and Restylane, are made mostly out of hyaluronic acid, a naturally occurring substance in skin that attracts water. Because of this, lips typically become more hydrated after treatments, he explains.
Wexler echoed Akhavan’s explanation, adding most people say their lips feel moist because injections are like “an infusion of hyaluronic acid.” With this in mind, dryness wouldn’t make sense. After she told me this, I almost thought I was…making it all up.
Akhavan believes the dryness could be due to sensitivity to the topical numbing cream he used to prep my lips. The stuff was so strong that I could barely feel the injection. With weaker formulas that I’ve used in the past, I could still feel a pinch.
Skeptical that irritation from numbing cream could last almost a month, I talked to Shari Marchbein, a board-certified dermatologist and clinical assistant professor of dermatology at New York University School of Medicine. “This is not a terribly common side effect that patients complain of, but patients who experience more lip swelling may be more prone to peeling or dryness, as well,” she tells Allure.
My lips did swell up the day after I got the injections. My friends and I joked I looked like Kris Jenner after she had her allergic reaction on that iconic Dominican Republic vacation episode of Keeping Up With the Kardashians.
Swelling, as well as bruising, redness, and tenderness, are the most common side effects, Marchbein adds. All subside within a few days, though.
The most logical explanation for the dryness she could come up with is this: “The lips can feel dry as the lips swell and stretch as a result of filler placement,” Marchbein says. “As with an inflammatory reaction in the skin, the top layer of skin can subsequently be dry and peel.”
Wexler, who performed my lip injections the second time I got them done, came up with similar reasoning. After telling her the centre of my lips tends to be the driest part, she concluded plumping this area took it from being an interior, wet part of my lip to an exterior, dry area that’s exposed to air. “It’s used to being moist,” Wexler continues. “Now that we’re lifting it outside of the mouth, maybe it’s not used to the dry environment.”
This part of the plumping process changes the barrier function of the wet part of the lip, so you have to restore it with a lip balm to compensate for the lack of moisture, she adds. After about 28 days, which is the amount of time skin cells take to turnover, that exposed wet part of the lip should re-accommodate.
Wexler came to this conclusion after I negated two of her other theories. Her initial one was lip licking, which causes dryness. “Sometimes, the bruising can be uncomfortable and cause you to lick them,” she explains. I’m not a lip licker, though, so that possibility was eliminated.
Her follow-up theory was increased usage of matte lipstick. “When people get their lips done, they tend to play with them more,” she says. Because my lips become so painfully chapped, I tend to avoid lipstick at all costs, even though I really do want to play with fun shades. “Even lip glosses can be drying if they’re not made with a very emollient formula,” Wexler adds. “Lip gloss is obviously different from a lip-moisturizing formula.” So if you’re experiencing dryness, too, you might want to consider what lip products you’re using.
Explanations for the dryness aside, I also inquired about the best ways to soothe it. Marchbein recommends frequently smearing on a “thick, bland ointment,” like Aquaphor or Vaseline, to not only keep lips hydrated but also prevent lip licking.
Wexler suggests coating lips with a balm infused with moisturising ingredients, like vitamin E or shea butter, before locking it in with one of the aforementioned ointments. Her favourites include Burt’s Bees Beeswax Lip Balm and Kiehl’s Lip Balm #1.
I also love the Innisfree My Lip Balm because the tinted formula not only quenches my lips’ thirst but also gives them a subtle tint that makes them look extra supple. A good nighttime option is the Sweet Chef Sugarcane + Vitamin E Lip Sleeping Mask. I’m also a fan of lip oils for post-lip injection dryness because the nourishing oils plus glossy finish on newly plumped is an amazing combination. And just know you’re not the only one in the struggle.